Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 23, NWS Shreveport, LA

May 27, 1997Angelina County, Texas

NWS Shreveport, LA issued this tornado warning at May 27, 1997, 11:33 PM CDT for Angelina County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1997, 11:33 PM CDT (04:33 UTC)
Expired
May 28, 1997, 12:00 AM CDT
In force
27 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3458 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 280433 RRA
TORSHV
TXC005-280500-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 PM CDT TUE MAY 27 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL MIDNIGHT CDT
FOR THE FOLLOWING AREA...
 
IN EAST TEXAS
 
   ...ANGELINA COUNTY
 
AT 1130 PM CDT DOPPLER RADAR IN SHREVPORT INDICATED A POSSIBLE
TORNADO 10 MILES SOUTHEAST OF LUFKING TEXAS MOVING TO THE
SOUTHEAST AT 15 MP4H.
 
AT 1125 PM THIS STORM PRODUCED BASEBALL SIZE HAIL.
 
 
IF YOU ARE CAUGHT IN YOUR CAR IN THE PATH OF A TORNADO...LEAVE THE
CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK
SHELTER IN A DITCH OR LOW SPOT.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 27, 8:26 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 27, 8:26 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CDT TUE MAY 27 1997

...WARNINGS ARE STILL BEING ISSUED IN NORTHERN LOUSISANA...
CURRENT DOPPLER RADAR CONTINUED TO INDICATE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST TEXAS AND NORTHERN
LOUISIANA.   00Z SFC ANALYSIS INDICATED THE FRONTAL BOUNDARY ALONG A
ACT...PRX...JBR LINE.  MSTR IS STILL ABUNDANT ACROSS THE AREA AS
DEW PTS REMAIN IN THE UPPER 60 TO MID 70S ACROSS THE AREA.

NO RAOB FLIGHT THIS AFTERNOON AS BALLOONIST HAD PROBLEMS WITH WX.
HAVE NOT LOOKED AT ANYTHING ELSE BECAUSE OF BUSY ACTIVITY WITH WX
...BUT FORECAST LOOKS ON TRACK.

ELEVEN

In the hours before

Local storm report, May 27, 6:24 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    JEFFERSON                 TX   2.75 INCH HAIL
05/27/97   MARION                         REPORT RELAYED BY KSLA
                                          TV-12

0315 PM    JEFFERSON                 TX   1.75 INCH HAIL
05/27/97   MARION                         REPORT RELAYED BY KSLA
                                          TV-12

0520 PM    2 W REDWATER              TX   1 INCH HAIL
05/27/97   BOWIE

0527 PM    MAUD                      TX   1 INCH HAIL
05/27/97   BOWIE

0532 PM    10 NE MAUD                TX   1 INCH HAIL
05/27/97   BOWIE                          QUARTER SIZED HAIL
                                          REPORTED NEAR WAKE
                                          VILLAGE.

0540 PM    KEITHVILLE                LA   .5 INCH HAIL
05/27/97   CADDO

0542 PM    MAUD                      TX   1.75 INCH HAIL
05/27/97   BOWIE

0553 PM    STONEWALL                 LA   .75 INCH HAIL
05/27/97   DE SOTO

0556 PM    STONEWALL                ` LA   .5 INCH HAIL
05/27/97   DE SOTO

0607 PM    FRIERSON                  LA   .75 INCH HAIL
05/27/97   DE SOTO

10
Local storm report, May 27, 9:01 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    RUSTON                    LA   WIND DAMAGE
05/27/97   LINCOLN                        POWER OUTAGES REPORTED.

0745 PM    JONESBORO                 LA   WIND DAMAGE
05/27/97   JACKSON                        NUMEROUS TREES AND
                                          POWERLINES DOWN CAUSING
                                          WIDESPREAD POWER OUTAGES.
10
Local storm report, May 27, 9:03 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    RUSTON                    LA   WIND DAMAGE
05/27/97   LINCOLN                        POWER OUTAGES REPORTED.

0745 PM    JONESBORO                 LA   WIND DAMAGE
05/27/97   JACKSON                        NUMEROUS TREES AND
                                          POWERLINES DOWN CAUSING
                                          WIDESPREAD POWER OUTAGES.
10
Local storm report, May 27, 9:25 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    SLIGO                     LA   .75 INCH HAIL
05/27/97   BOSSIER

0800 PM    3 W GREENWOOD             LA   NON QUALIFIED EVENT
05/27/97   CADDO                          LIGHTNING STRUCK AN OIL
                                          STORAGE TANK NEAR
                                          STATELINE ROAD.

0815 PM    2 E EROS                  LA   .75 INCH HAIL
05/27/97   OUACHITA                       STORM SPOTTER REPORT.

0815 PM    MONROE                    LA   WIND DAMAGE
05/27/97   OUACHITA                       LOUISVILLE AND DESIARD
                                          STREETS BLOCKED BY DOWN
                                          POWERLINES AND TREES.
                                          WIDESPREAD POWER OUTAGES.

0820 PM    MONROE ARPT               LA   80 MPH TSTM GUST
05/27/97   OUACHITA                       RECORDED ON A GUST RECORDER
                                          AT THE MONROE REGIONAL
                                          AIRPORT.

0830 PM    SWARTZ                    LA   WIND DAMAGE
05/27/97   OUACHITA                       LA 139 BLOCKED BY DOWNED
                                          TREES AND POWERLINES.

10
Local storm report, May 27, 9:27 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    SLIGO                     LA   .75 INCH HAIL
05/27/97   BOSSIER

0800 PM    3 W GREENWOOD             LA   NON QUALIFIED EVENT
05/27/97   CADDO                          LIGHTNING STRUCK AN OIL
                                          STORAGE TANK NEAR
                                          STATELINE ROAD.

0815 PM    2 E EROS                  LA   .75 INCH HAIL
05/27/97   OUACHITA                       STORM SPOTTER REPORT.

0815 PM    MONROE                    LA   WIND DAMAGE
05/27/97   OUACHITA                       LOUISVILLE AND DESIARD
                                          STREETS BLOCKED BY DOWN
                                          POWERLINES AND TREES.
                                          WIDESPREAD POWER OUTAGES.

0820 PM    MONROE ARPT               LA   80 MPH TSTM GUST
05/27/97   OUACHITA                       RECORDED ON A GUST RECORDER
                                          AT THE MONROE REGIONAL
                                           AIRPORT.

0830 PM    SWARTZ                    LA   WIND DAMAGE
05/27/97   OUACHITA                       LA 139 BLOCKED BY DOWNED
                                          TREES AND POWERLINES.

10
Special weather statement, May 27, 9:55 PM CDT, 1 hour 38 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-280350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 PM CDT TUE MAY 27 1997

AT 950 PM...DOPPLER RADER IN SHREVEPORT INDICATED AN AREA OF SHOWERS
AND THUNDERSTORMS OVER NORTHEAST TEXAS...NORTHERN LOUISIANA...AND
SOUTH ARKANSAS GENERALLY SOUTH OF A LINE FROM EL DORADO ARKANSAS...
TO SHREVEPORT LOUISIANA AND HENDERSON TEXAS. STRONGER THUNDERSTORMS
IN THIS AREA WERE NOTED OVER PANOLA COUNTY TEXAS AND DE SOTO PARISH
LOUISIANA FROM NEAR CENTER TO MANSFIELD. OTHER STRONGER THUNDERSTORMS
WERE NOTED IN A 30 MILE WIDE AREA NEAR MANY TO CYPRESS...AND JENA
LOUISIANA. THE SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE TO THE EAST
AT ABOUT 20 MPH. DURING THE PAST HOUR...OVERALL INTENSITIES AND AREAL
COVERAGES HAVE SHOWN A DECREASE.

A TORNADO WATCH CONTINUED IN EFFECT UNTIL 100 AM FOR PARTS OF EAST
TEXAS AND NORTH LOUISIANA.
6/20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:09 PM CDTFlash Flood WarningSHVHarrison, Panola4 hr
May 27, 7:37 PM CDTSevere Thunderstorm WarningSHVPanola38 min
May 27, 8:44 PM CDTSevere Thunderstorm WarningSHVPanola61 min
May 27, 10:31 PM CDTSevere Thunderstorm WarningSHVAngelina59 min
May 27, 10:44 PM CDTTornado WarningSHVAngelina46 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.